New York, 2003

Flash Flood in New York, August 9, 2003

August 9, 2003 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
220 PM EDT SAT AUG 9 2003

.DISC...TROUGH HANGS TOUGH IN THE EAST.  SLIGHT VARIATION TO THE
SEEMINGLY ENDLESS PATTERN OF SHRA/TSRA.  CONVECTION FAIRLY
WIDESPREAD EARLY THIS AFTERNOON WEST OF COUNTY WARNING AREA (CWA)
WITH SCATTERED HERE.  LOCALLY HEAVY RAIN CONTINUES.  FLOW ALOFT
DECENT SO CELLS MOVING.  WILL REQUIRE TRAINING TO PRODUCE EXCESSIVE
RAINS THIS AFTERNOON.  MEANWHILE SURGE OF MOISTURE MOVING UP THE
COAST TOWARDS US AS WAVE MOVES UP THE APPALACHIANS.  JET TO WEST
PROVIDES GOOD UPPER LEVEL DIVERGENCE ACROSS SE HALF OF CWA TONIGHT
SHOULD HELP ENHANCE RAIN.  HOWEVER, 850 MB JET 30-40 KT REMAINS WELL
TO OUR EAST ACROSS EAST PORTION OF NEW ENGLAND.  HIGH PRECIPITABLE
WATERS REMAIN (2+ INCHES) SO HEAVY RAIN LIKELY BUT WITH JET AND ITS
ASSOCIATED CONVERGENCE WELL TO THE EAST WE SHOULDNT SEE EXCESSIVE
RAINS AS OCCURRED ON SATURDAY OF THE JULY 14-16, 2000 EVENT.  WILL
CONTINUE WATCH AS IS BASED ON CONVECTIVE THREAT THIS AFTERNOON AND
GENERAL HEAVY RAIN TONIGHT.  COORDINATED WITH BGM BUT FOR NOW WILL
NOT EXTEND FFA FURTHER WEST.  SURFACE TROUGH FOCUSING MORE
WIDESPREAD CONVECTIVE ACTIVITY THERE.

FOR SUNDAY, WIDESPREAD PRECIPITATION WILL DIMINISH BUT CONVECTIVE
THREAT WILL AGAIN BE THERE, ESPECIALLY IF CLOUDS BREAK SOME.  ETA
MUCH MORE PRONOUNCED WITH DRY SLOT THAN GFS WITH VERY LITTLE RAIN
DURING THE AFTERNOON.

LITTLE CHANGE MONDAY AND TUESDAY.  EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE ESPECIALLY IN AFTERNOON AND EVENING
HOURS.  TROUGH BEGINS TO SLIDE EAST ON WEDNESDAY.  WILL DROP SHOWERS
NORTH AND WEST BUT CONTINUE SOUTH AND EAST.  DRY AND WARM THURSDAY
THROUGH SATURDAY AS A MAJOR PATTERN CHANGE OCCURS WITH RIDGE
BUILDING IN THE EAST.  RAISED MAX TEMPERATURES ABOVE MAX VALUES
BASED ON FORECAST UPPER AIR PATTERN AND 850 MB TEMPERATURES.  IF
RIDGE DOESNT MATERIALIZE AS FORECAST IT OBVIOUSLY WONT BE AS
WARM.  12Z GFS A LITTLE SLOWER WITH RIDGE DEVLOPMENT AND COULD SLOW
WARMING.

.HYDROLOGIC DISC...FFG VALUES ACROSS FA 1.5 TO 2.5 INCHES IN AN
HR...2.5 TO 3.5 INCHES IN 3 HOURS AND 3.5 TO 4.5 INCHES IN 6 HOURS.
WHILE THESE VALUES ARE REASONABLE ACROSS AN ENTIRE ZONE...INDIVIDUAL
LOCATIONS WHICH RECEIVED COPIOUS AMOUNTS OF PCPN DURING FIRST 8 DAYS
THIS MONTH LIKELY TO HAVE LOWER THRESHOLDS. FAIRLY WIDESPREAD 1.5 TO
2.5 INCH AMOUNTS (LOCALLY HIGHER IN CONVECTION) EXPECTED.  MAJOR
RIVERS IN GOOD SHAPE.  SMALL STREAMS/ROADS ETC WILL BE POTENTIAL
PROBLEM AREAS.

.ALY...FLOOD WATCH THROUGH SUNDAY
NYZ041>043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-MAZ001-
025-CTZ001-013.
Hazardous weather outlook, Aug 9, 3:30 AM EST, 11 hours 10 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS LIKELY. SOME WITH TORRENTIAL DOWNPOURS.
FLOOD WATCH IN EFFECT FOR MUCH OF THE AREA.

.DAYS TWO THOUGH SEVEN...
SHOWERS AND THUNDERSTORMS LIKELY SUNDAY. SOME WITH TORRENTIAL
DOWNPOURS. FLOOD WATCH IN EFFECT FOR MUCH OF THE AREA THROUGH
SUNDAY. DECREASING THREAT OF SHOWERS AND THUNDERSTORMS THEREAFTER
THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 9, 2:40 PM EST to 3:40 PM EST
Where
Montgomery County, Ft Plain
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Heavy rains from an isolated thunderstorm caused the Bowman Creek to come out of its banks in the Minden section of Fort Plain. This resulted in Cherry Valley and Indian Trail roads being flooded for awhile.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333594.